Medicines That Can Cause Osteoporosis
Certain medicines are known to cause bone loss, which may
osteoporosis. These include:
- Corticosteroids, used to treat conditions such as
chronic obstructive pulmonary disease (COPD). If used
for a period of 6 months or longer, corticosteroids can lead to
- Thyroid replacement medicine, if
the dose is more than the body needs. This should be monitored by checking the
level of thyroid-stimulating hormone (TSH) at least every year.
- Antiseizure medicines, such as phenytoin or carbamazepine.
- Medicines used to treat
endometriosis, such as leuprolide (Lupron Depot) and
nafarelin acetate (Synarel).
- Aromatase inhibitors, used
- Hormone therapy to treat prostate cancer.
antidepressant medicines called selective serotonin reuptake inhibitors
(SSRIs). SSRIs are used to treat many
- Heparin, a blood thinner, if used for a long
- Depo-Provera, a birth control medicine given by injection, if
used for a long time
- Antacids that contain aluminum, if they are overused.
Aluminum-containing antacids remove calcium from your
- Some diabetes medicines, such as rosiglitazone (Avandia) and pioglitazone (Actos).
WebMD Medical Reference from Healthwise
May 12, 2011
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Medicines That Can Cause Osteoporosis Topics